The taxotere burn is not the hottest, latest dance sweeping the country, it is a little discussed complication that can strike a man while having chemotherapy for the treatment of prostate cancer.
If the infusion equipment is not secured tightly or the vein not properly accessed and any of the taxotere is allowed to leak out it is very possible to suffer severe chemical burns. If this happens to you, immediately get help from the infusion staff.
The best treatment for this type of accidental extravasation of docetaxel given intravenously is to immediately administer subcutaneously diluted saline. In addition, apply hypothermia (ice-packs) and topical dimethylsulfoxide (DMSO) at least three times every 45 minutes.
It might also be a good idea to have the doctor administer corticosteroids and diclofenac.
Anticipate that there will be some degree of dermatitis, but it should disappear with 24 to 48 hours. Additional dermatitis can develop as a late symptom, resulting in brown discoloration and skin hyperplasia.
Joel T Nowak, M.A., M.S.W.